Severe Allergic Reaction (Anaphylactic Shock)

Question:

What was the treatment for your anaphylaxis? Submit Your Comment

Comment from: bc, 55-64 Female (Patient) Published: July 13

I had just been given contrast dye for an angiogram, gone through the tunnel and immediately felt like I was going to vomit, hot, couldn’t breathe, very ill, and confused; it was so quick. Straight away everyone was there putting things in my cannula, steroids, antihistamines, and something else but I was getting worse; just could not breathe and my blood pressure was sky high it was so scary. I was taken into a side room where I was monitored and given more oxygen, and I also heard them mention incubation. It was just awful, I felt like a lorry was on my chest, felt sick and just thought I was going to maybe die. I had had contrast dye many times but this reaction took hours to get me stable and took hours for me to breathe properly again; and they told me it could come back again later. It was a severe allergic reaction to the dye. This episode of anaphylaxis was a few months ago. A few days ago I had a bad reaction to amoxcillin where my stomach bloated out. I felt ill and tight in the chest. I got paramedics to come and he said it was a bad reaction as my blood pressure was so high and said I needed antihistamines which he gave me. At the hospital I had tests and was feeling a bit better, but was kept in accident and emergency to keep an eye on me. They changed my antibiotics and sent me home but next day I had trouble breathing but managed to get through it. I wonder why I had these after taking the stuff many times before. I am still feeling a bit rough but that’s the antibiotics.

Comment from: TJ, 45-54 Male (Caregiver) Published: November 25

Being hypersensitive I need to carry two Epi-pens, Benadryl, an Albuterol inhaler, and a steroid long- lasting inhaler.

Comment from: Christina, 45-54 Female (Patient) Published: December 20

Beware! Allergies can happen overnight, even with foods you've eaten your entire life. One year at a Christmas party I ate a wild mushroom appetizer. Hours later that evening I experienced that 'something is wrong' feeling. My heart was racing, my head became extremely congested and my skin turned bright red. My husband drove me to the ER, where I was given Ativan. The doc said it was most likely an allergic reaction, but couldn't say what caused it. The next year I ordered/ate the very same appetizer (not realizing that's what I was allergic to). Again, hours later I had a reaction, but this time it was severe and came on very quickly. I woke up with a 'histamine rush' with a pounding heart and head, cramping bowels, tingling all over and I ran for the bathroom. I made it to the toilet, but at that point my blood pressure had crashed and I passed out between the toilet and wall. Fortunately, my husband heard strange noises and came to investigate. I was unresponsive and foaming from every orifice. I awoke to paramedics. I was transported to the hospital and treated with adrenaline.

Comment from: Ali, 45-54 Female (Patient) Published: September 04

I also had anaphylactic shock. I can honestly say I thought I was going to die. I took penicillin and within minutes my hands where itching like mad. The soles of my feet where burning and then I started to swell up on and around my face. I felt light headed and could not stop scratching at my arms. Within what I can only say minutes I was struggling to breathe. Everything else was a blur for a while. I cannot thank my friend Jackie enough for saving my life.

Comment from: corneroftheweb, 45-54 Female (Patient) Published: December 14

I have been having episodes that I think are anaphylactic shock. It is always the same. First my hands start itching then the top of my head and it works its way down my whole body. I have rashes and welts and red patches all of which itch horribly. This last about 15 minutes. Then I start throwing up then diarrhea this stage last about 30 minutes. Then I get really hot followed by being horribly cold and that when the cramps starts. I begin to have difficulty breathing and my lips and tongue start to swell. I can stand up during any of this or I black out. Each time it happens I am sure I am going to die. I don't have any allergies so I don't know what is causing this.

Comment from: lala, 35-44 Female (Caregiver) Published: September 11

My son goes into anaphylactic shock with dyes, peanut butter, peanut oil or any peanut product. Bush nuts and not tree nuts so he can eat pecans and almonds. He also has a reaction to shell fish. I had to find out the hard way at the age of 2/3. Carry an Epi-pen and Benadryl everywhere we go. Benadryl for hives and pen for the immediate shock.

Comment from: Tina, 45-54 Female (Patient) Published: June 25

I had a severe allergic reaction to an antibiotic. I had large welts over my body uncontrolled itching and burning of my hands and feet. I felt a tightening in my chest itching and burning in my ears and throat and my nose was stuffed up and I could not breathe. My head was pounding and everything was blurry, I was scared to death. I should have called 911 but I did not. I did not sleep the entire evening and now I am still very weak. I am scared that there will be some long term effects.

Comment from: Anon., 13-18 Female (Patient) Published: December 27

With my most recent reaction, my tongue and throat began to swell, and I received a quickly spreading rash around the area of the bite I received. Eventually I collapsed, my BP was dangerously low, and I so I was intubated and sedated for a few hours, until they could sort me out.

SLIDESHOW

Could I Be Allergic? Discover Your Allergy Triggers See Slideshow
Comment from: Dave, 35-44 Male (Patient) Published: September 12

I am 38 and had my first "episode" 2 years ago. I have no history of allergies and the allergist could not find any foods, weed, mold, etc that I am allergic to. Today I had my third attack. The tingling in my left finger tips spread to both hands, then to my feet, chest and head in about 30 seconds. By the time thirty seconds was up, I had already taken Xyzal, woke up my wife for that nerve racking ride to the hospital, and taken my Epi-pen. About fifteen minutes later, I was in the emergency room. I could speak but I could not have a conversation because I could only say a couple of words at a time--combination of the shortness of breath, chest tightness, and probably the jolt that the Epi-pen provides.

Comment from: Female 56, 55-64 Female (Patient) Published: June 02

My only symptom was swelling of the tongue which got worse over several hours. At the emergency room I was treated with Benadryl, oxygen and epinephrine. My tongue continued to swell then my neck started to swell. I was intubated in the ER and spent approx 80 hours on a vent with a tube in place. I still have no idea what caused the episode.

Comment from: beth, 45-54 Female (Patient) Published: April 28

I am 54 years old and had my first episode a year ago. From out of the blue my tongue began to swell, my throat was closing up and I turned very red. Someone with me just happened to have some Benadryl. After seeing my doctor that afternoon, she prescribed an Epi-pen. We decided I must have been bitten by something as I had a small swollen place on my neck and was outside when it occurred. In the past 8 weeks I've had four more episodes I including three in one day one in which I fainted. My allergist and primary doctor don't know what it is. I'm desperate to know what's wrong.

Comment from: Ms. LJ, 45-54 Female (Patient) Published: March 11

When I went to bed I was a little sore in the knnes but figured it was from planting flowers earlier that day.I awoke early in the morning to incredibly sore joints and a rash on the palms of my hands and on my feet. My hands were so swollen I could not bend my fingers.I felt if someone touched me or if I bumped into anything I would shatter.I was unable to even turn my head. Very painful. My tongue, lips, eyelids, hands and feet started to swell. I felt like I had someting stuck in my throat. I immediately woke my daughter. She drove me to the ER. I was taken into a room immediately. My blood pressure had dropped and I could not breathe. I was intubated, and had blood drawn. My sed rate was very high. I had a team of doctors looking over my body with magnified lights, as they suspected that prehaps I had been bitten by something. Unable to find anything, I had a spinal tap done. I was given epinephrine, and cortisteriods. I was sent home on a course of steroids after about 6 hours. Final diagnosis was severe anaphylactic allergic reaction. I have since seen an allergist who believes my reaction was to a combination of allergens. I now carry a epi pen and have made certain my children, friends and co-workers all now how to administer it.

Comment from: keort, 45-54 Female (Patient) Published: June 02

I had to call the squad. They started an IV and gave me .5 ml of epinephrine. I went into SVT and my blood pressure bottomed out to 40/20. I had severe chest pain and had an irregular EKG with elevated troponins. It was days before my blood pressure returned to normal. A stress test showed there was no MI so the heart issue was attributed to the hypotension caused the anaphylaxis.

QUESTION

Allergies can best be described as: See Answer

Health Solutions From Our Sponsors